Metformin-associated lactic acidosis (MALA) is a rare but serious complication of metformin use, associated with high mortality. MALA can occur any time a patient on metformin suffers disruption in renal function resulting in the accumulation of metformin. A 63-year-old man with a history of non-insulin-dependent type 2 diabetes mellitus, alcohol abuse, and hypothyroidism was brought to the emergency department with altered mental status, nausea, vomiting, and abdominal pain. He was found to be in respiratory distress, was hypotensive and hypoglycemic (48 mg/dL), and required emergent intubation. Blood work was significant for pH12 mmol/L, creatinine 15.95 mg/dL, blood urea nitrogen (BUN) 112 mg/dL, glomerular filtration rate (GFR), 3 ml/min/1.73sqm, and potassium 7 mmol/L. He suffered cardiac arrest, underwent cardiopulmonary resuscitation (CPR), and was admitted to the intensive care unit (ICU) where he required multiple vasopressors, bicarbonate infusion, and bicarbonate pushes. He was started on continuous renal replacement therapy with a high flux membrane. A high dose of pre- and post- filter fluids was used to improve conductive clearance. His pH corrected to normal in less than 24 hours, and hemodialysis was initiated the following day for a total of four days. Head/chest/abdomen/pelvis CT, urine, and blood cultures did not reveal any pathology that would explain lactic acidosis. The patient’s dose of metformin was 1 gr twice daily and sitagliptin, 100 mg daily. Blood metformin that had been tested on admission was 29 mcg/ml (therapeutic range, 1-2 mcg/ml). Methanol, ethanol, ethylene glycol, propylene glycol, and isopropanol levels were negative. He had been started on lisinopril 5 mg and amitriptyline 25 mg four weeks prior to admission and had normal creatinine at that time. He was discharged to an acute rehabilitation facility on day seven of hospitalization. MALA generally presents with nausea, vomiting, and fatigue-often mimicking sepsis. It is possible that our patient progressively developed alcoholic ketoacidosis and acute renal failure from dehydration and excessive drinking in the setting of newly started Angiotensin-converting-enzyme (ACE) inhibitor. Recommendations for the optimal treatment of MALA mostly depend on expert opinion and case reports. Treatment is restricted to supportive measures, although hemodialysis may offer a protective effect. Our case demonstrates that even in extreme cases of MALA, prompt and adequate supportive measures can produce a favorable outcome.
Copyright © 2020, Sendil et al.

References

PubMed